Illinois, 2011

Flash Flood and Hail in Illinois, June 21, 2011

June 21, 2011 · NWS PAH · 7 events in 4 counties and zones

Numerous thunderstorms moved across southern Illinois in a very moist and moderately unstable air mass. The storms attained some organization as a result of deep-layer shear values around 40 knots, coupled with enhanced ascent ahead of a mesoscale vorticity center moving northeastward from southern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$250,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms moved across southern Illinois in a very moist and moderately unstable air mass. The storms attained some organization as a result of deep-layer shear values around 40 knots, coupled with enhanced ascent ahead of a mesoscale vorticity center moving northeastward from southern Missouri. A cold front moving across Missouri further aided storm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 21, 2:04 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 21, 2:04 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
304 PM CDT TUE JUN 21 2011

.DISCUSSION...
MAIN CONCERN IN THE SHORT TERM IS CONVECTIVE POTENTIAL ASSOCIATED
WITH THE COLD FRONT. WATER VAPOR LOOPS SHOW IMPRESSIVE SUBTROPICAL
MOISTURE PLUME STREAMING NORTHWARD THROUGH THE MISSISSIPPI VALLEY
AHEAD OF AN IMPRESSIVE CYCLONE OVER THE UPPER MISSOURI VALLEY.
PLENTY OF CONVECTION WAS BLOSSOMING WITHIN THE MOISTURE
PLUME...AIDED BY SEASONABLY STRONG DAYTIME HEATING.

IN THE SHORT TERM...EXPECT SEVERE WEATHER POTENTIAL TO PERSIST
THROUGH THE EVENING UNTIL THE ATMOSPHERE BECOMES RAKED OVER AND
NOCTURNAL COOLING TAKES PLACE. COULD NOT RULE OUT ISOLATED SEVERE
OVERNIGHT SINCE THERE WILL BE ENOUGH LOW LEVEL INFLOW /AROUND 30
KNOTS AT 850 MB/ TO RECHARGE THE ATMOSPHERE. LOCALLY HEAVY RAIN WILL
OCCUR WITH PRECIPITABLE WATER VALUES 1.5 TO 2 INCHES.

THE SURFACE FRONT WILL BECOME POORLY DEFINED AS IT CROSSES THE
FORECAST AREA WEDNESDAY. SOME CONVECTION MAY REFIRE ALONG AND AHEAD
OF A SUBTLE WIND SHIFT AS DAYTIME HEATING INCREASES. DUE TO MEAGER
LOW LEVEL CONVERGENCE AND INCREASING DRY AIR ADVECTION JUST OFF THE
SURFACE...CONVECTIVE COVERAGE WILL BE LOWER THAN TODAY. THIS IS
REFLECTED VERY WELL IN MOS GUIDANCE POPS. HOWEVER...STRONGER MID
LEVEL WIND FIELDS WILL BE FAVORABLE FOR ORGANIZED UPDRAFTS AND
ISOLATED SEVERE CONVECTION ONCE STORMS BEGIN TO FIRE.

IN THE WAKE OF THE WEAK FRONT...MODEST COOLING AND DRYING WILL
OCCUR...WITH 850 MB TEMPS FALLING INTO THE MID TEENS. THE PATTERN
WILL REMAIN QUITE ACTIVE...HOWEVER. THE FRONT WILL BEGIN A SLIGHT
NORTHWARD RETURN THURSDAY NIGHT AND FRIDAY. CONVECTION WILL SPREAD
BACK NORTHWARD INTO THE REGION.

THROUGH THE WEEKEND...A WEAK BOUNDARY WILL BECOME QUASI STATIONARY
OVER THE LOWER OHIO VALLEY AND SOUTHEAST MISSOURI. THE 12Z GEFS MEAN
SURFACE PRESSURE PATTERN IS FAVORED. IMPULSES EMBEDDED IN A
MODERATELY STRONG WEST NORTHWEST MID LEVEL FLOW WILL KICK OFF
SHOWERS AND STORMS IN THE VICINITY OF THE BOUNDARY. TWEAKED POPS
UPWARD SLIGHTLY THROUGH THE WEEKEND.

EARLY NEXT WEEK...A STRONG MID LEVEL RIDGE WILL BUILD SLIGHTLY
EASTWARD FROM THE PLAINS. THIS WILL RESULT IN A SLIGHT WARMING AND
DRYING TREND...BUT THIS IS FAR ENOUGH OUT IN THE FUTURE THAT
CONFIDENCE IN THE MOVEMENT OF THE RIDGE IS LOW.

AS FOR TEMPS...THE GFS MOS GUIDANCE APPEARS CONSISTENTLY TOO
WARM...ESPECIALLY WITH DAYTIME HIGHS. THIS HAS BEEN THE CASE THE
PAST COUPLE DAYS.

&&

.AVIATION...
TAFS WILL INCLUDE THUNDER AT THE SITES AS DICTATED BY RADAR AND
SATELLITE TRENDS. EXPECTING MAINLY LOW END VFR SCT-BKN...AT TIMES
LOWERING INTO THE MVFR CATEGORY. SOUTH/SOUTHWEST WINDS IN THE 5-15KT
RANGE EXPECTED THROUGH MIDDAY WEDNESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...MY
AVIATION...CN
Hazardous weather outlook, Jun 21, 3:04 AM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
404 AM CDT TUE JUN 21 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
404 AM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STORMS TODAY AND TONIGHT WILL INCLUDE A SLIGHT RISK OF SEVERE
WEATHER. REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE
LATEST FLOOD INFORMATION. SOUTH TO SOUTHWEST WINDS MAY INCLUDE
SOME GUSTINESS IN THE 20S MPH TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS CONTINUES FOR MUCH OF THE PERIOD. THIS
INCLUDES A SLIGHT RISK OF SEVERE STORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.

In the hours before

Local storm report, Jun 21, 1:46 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       HICKORY                 36.82N 88.65W
06/21/2011  M0.60 INCH       GRAVES             KY   TRAINED SPOTTER

            RAINFALL RECORDED WITHIN 20 MINUTES. DANGEROUS LIGHTNING
            AND TORRENTIAL RAINS WITH VISIBILITY NEAR ZERO.

&&

SMITTY
Local storm report, Jun 21, 2:06 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HEAVY RAIN       HICKORY                 36.82N 88.65W
06/21/2011  M1.84 INCH       GRAVES             KY   TRAINED SPOTTER

            MEASURED IN 30 MINUTES.

&&

SMITTY
Special weather statement, Jun 21, 2:13 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT TUE JUN 21 2011

ILZ090-091-KYZ007-008-010-011-013-015-212100-
POPE IL-HARDIN IL-LIVINGSTON KY-LYON KY-MARSHALL KY-WEBSTER KY-
CALDWELL KY-CRITTENDEN KY-
313 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND SOUTHEASTERN POPE
COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHWESTERN WEBSTER COUNTY IN
NORTHWEST KENTUCKY...AND CRITTENDEN...NORTHWESTERN CALDWELL...
NORTHERN MARSHALL...NORTHWESTERN LYON AND LIVINGSTON COUNTIES IN
WESTERN KENTUCKY UNTIL 400 PM CDT...

AT 309 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM WITH VERY STRONG WINDS AROUND 50 MPH.  THIS STORM WAS
LOCATED NEAR SMITHLAND...MOVING NORTHEAST AT 35 MPH. THIS STORM
PRODUCED WIND GUSTS TO NEAR 50 AS IT MOVED THROUGH PADUCAH AND
CALVERT CITY.

LOCATIONS THAT MAY BE IMPACTED INCLUDE DYCUSBURG...BURNA...SALEM...
JOY...FREDONIA...CARRSVILLE...ROSICLARE...MARION...ELIZABETHTOWN...
GROSS AND CAVE-IN-ROCK.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

PS
Local storm report, Jun 21, 2:35 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND DMG     2 E SMITHLAND           37.14N 88.37W
06/21/2011                   LIVINGSTON         KY   EMERGENCY MNGR

            TREES DOWN ON RIVER ROAD NEAR HIGHWAY 60. ROAD IS
            BLOCKED.

&&

PS

The radar

The Evansville,IN radar (KVWX), 61 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain, 1 flash flood, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, White

When
June 21, 2:38 PM CST
Where
White County, Norris City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.980, -88.320

A wind gust to 60 mph was estimated by a trained spotter.

Thunderstorm Wind, White

When
June 21, 2:53 PM CST
Where
White County, Carmi
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.080, -88.170

A trained spotter measured a wind gust to 61 mph.

Thunderstorm Wind, Franklin

When
June 21, 3:30 PM CST to 3:36 PM CST
Where
Franklin County, 2.82 mi SW of Sesser to 2.3 mi NW of Whittington
Measured
78 kt (90 mph) estimated gust
Injuries
1 direct, 1 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
38.076, -89.092

A microburst with peak winds around 90 mph caused major damage in Sesser. At least 100 homes were damaged in the small community, mostly by falling trees. The storm snapped or uprooted hundreds of trees, including about 100 in Sesser. At least eight utility poles were broken by fallen trees. A building under construction in Sesser was levelled. Some homes and businesses in and near Sesser lost shingles. Due to power outages and debris on roads, a curfew was issued for Sesser. All of the damage was in the northern part of town. An 18-foot camper at Wayne Fitzgerrell campground on Rend Lake was overturned, injuring one person. In Sesser, a man removing a tree from a roof was injured during the cleanup (indirect injury). The path length of the microburst was about five miles. The path width was a couple of miles.

Heavy Rain, Gallatin

When
June 21, 3:30 PM CST to 3:55 PM CST
Where
Gallatin County, Junction
Reported by
Unknown
Coordinates
37.720, -88.230

Four to five inches of water was running across Highway 13.

Flash Flood, Perry

When
June 21, 6:15 PM CST to 7:20 PM CST
Where
Perry County, 2.29 mi NW of Clinch to 2.07 mi W of St Johns
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.994, -89.259

Heavy rain and street flooding was reported.

Hail, Perry

When
June 21, 6:35 PM CST
Where
Perry County, Du Quoin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.020, -89.230

Funnel Cloud, Franklin

When
June 21, 6:58 PM CST
Where
Franklin County, West Frankfort to Benton
Reported by
Trained Spotter
Coordinates
37.900, -88.920

Trained spotters reported rotating funnel clouds in the area near West Frankfort and Benton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314579, 314580, 314583, 314586, 315059, 314578, 314577.